Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 280, NWS Jackson, MS

May 28, 2017Clay County, Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 28, 2017, 1:44 AM CDT for Clay County, Lowndes County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 1:44 AM CDT (06:44 UTC)
Expired
May 28, 2017, 2:38 AM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MS, Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 34 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:18 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

901 
WUUS54 KJAN 280644
SVRJAN
MSC025-087-280800-
/O.NEW.KJAN.SV.W.0280.170528T0644Z-170528T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
144 AM CDT SUN MAY 28 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Lowndes County in northeastern Mississippi...
  Southeastern Clay County in northeastern Mississippi...

* Until 300 AM CDT

* At 143 AM CDT, severe thunderstorms were located along a line 
  extending from near Gattman to near Prairie, moving south at 40 
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Columbus, West Point, Columbus AFB, Caledonia, Crawford, Kolola
  Springs, Steens, Waverly, Bent Oak, Tibbee and Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a history of producing wind damage across 
northeast Mississippi. For your protection move to an interior room 
on the lowest floor of a building.

&&

LAT...LON 3329 8830 3329 8867 3356 8867 3368 8871
      3368 8850 3367 8849 3366 8852 3365 8851
      3366 8850 3367 8842 3369 8839 3369 8837
      3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 0643Z 351DEG 30KT 3384 8820 3383 8875 

HAIL...<.75IN
WIND...60MPH
 
$$

DL
1 follow-up statement
621 
WWUS54 KJAN 280738
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
238 AM CDT SUN MAY 28 2017

MSC025-087-280748-
/O.CAN.KJAN.SV.W.0280.000000T0000Z-170528T0800Z/
Lowndes MS-Clay MS-
238 AM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR LOWNDES AND SOUTHEASTERN CLAY
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CDT for
northeastern Mississippi.

LAT...LON 3329 8830 3329 8867 3356 8867 3368 8871
      3368 8850 3367 8849 3366 8852 3365 8851
      3366 8850 3367 8842 3369 8839 3369 8837
      3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 0737Z 351DEG 30KT 3339 8812 3338 8866 

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:59 AM CDT, 45 minutes earlier.

Area forecast discussion, May 28, 12:59 AM CDT, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1259 AM CDT Sun May 28 2017

.UPDATE...
Updated for 06Z aviation discussion and SVR watch 290.

&&

.AVIATION...
06Z TAF discussion:
MVFR/IFR ceilings will overspread the area through the overnight
hours, then will improve to VFR by around mid-morning. A weakening
line of SHRA/TSRA over North MS will move southward toward the
GWO/GTR area over the next few hours, with gusty winds possible.
During the day Sunday, additional scattered to numerous TSRA are
expected across the entire area. Again, some of the storms could
be severe with damaging wind gusts and 1" hail. S/SW winds will be
gusty at times during the day Sunday. /DL/

&&

.DISCUSSION...
Severe TStorm Watch #290 has been issued for parts of North MS
until 13Z. For now, our main focus is on a line of strong to
severe storms over North MS. The western extent of this line has
shown a tendency to weaken over the past couple hours, but there's
still a strong push of wind around the TUP to MSL area moving
SEward. This may clip the Golden Triangle area over the next few
hours. Looking a touch farther into the future, an additional
complex of severe storms is ongoing across East OK/West AR, moving
E/SE. These may eventually become more of a concern for our Delta
counties closer to daybreak and are the reason some of those
areas were included in the watch issuance. Some minor tweaks have
been made to the going forecast to bump up POPs in the north
overnight and adjust hourly temps. /DL/

Prior discussion below:

Skies were mostly clear this evening across the area with
temperatures mainly in the upper 70s. Expect lows overnight to
fall into the low 70s for most locations. Several models still
have showers and storms moving into the cwa from the north early
Sunday morning. The only change to the forecast was to slow the
arrival of precip into the north by a few hours based on latest
guidance. /27/

Tonight through tomorrow...

Several short term/high res models depict a complex of
thunderstorms associated with the ongoing convection over the
Plains, moving through the Mid-South this evening and approaching
our region tonight from the north after midnight. A few of these
storms could be strong/severe when they reach the northern border
of the JAN CWA, prompting the current SPC Day one slight risk for
a few of our counties tonight. This convective system will
succumb to a capped environment as the move further south into our
region.

Temperatures will approach the 90's again on Sunday. Severe
storms will be possible once again on Sunday afternoon through
Sunday night, this time for a greater portion of our region, as a
cold front nears the region, providing enough lift to finally
break the cap. A very unstable prefrontal airmass will exist ahead
of the front over the region with SBCAPE values in excess of 3000
j/kg and 0-6km lapse rates nearing 7 C/km. This threat of severe
weather prompted the inclusion of a great deal of our area in the
slight risk zone for day 2. The greatest threat for any severe
storms tonight or tomorrow will be damaging straight line winds
and large hail. /3/

Sunday night through Friday...

On Sunday night we will have an upper trough centered with a
closed low over South Central Canada which will extend down to the
Lower Mississippi Valley. A series of short waves in the southern
stream will keep our rain chances going through the upcoming work
week with pwats pushing toward 2 inches. There will be a risk of
some severe storms for Sunday night into Monday as well as
possibly at times during the work week. The primary risk will be
half dollar size hail,locally heavy rainfall, and damaging winds.
A cold front will be approaching the region from the northwest.
Rain chances will spread across the region on Sunday night as the
front enters the region by early Monday. Cam guidance shows an MCS
moving across the region during the overnight hours from west to
east. Latest 12z models shows that the best instability (MLCapes
2500+ j/kg) and deep layer shear of 40-50 knots. Cam guidance
shows another MCS moving across the region during the
afternoon,which will move along the boundary laid out by the first
MCS. The front will exit the region by early Tuesday, but will
wash out as a more humid airmass rebuilds over the region on
Tuesday night into Wednesday. Another front will move into the
region and become stationary across the north on Thursday into
Friday. The upper trough axis will move off to the east on
Thursday into Friday. A southern stream shortwave trough will
approach the region from the Southethe US 82
corridorrn Plains. This will send
additional rounds of rain chances for Friday into Friday night.
Models and ensembles had difference ideals on the evolution of
this system for the end of the work week. However all the models
and their ensembles show a wet work week is in store for the
ArkLaMiss as a series of shortwave bucked by the 591 dkm gulf
ridge will continue our rain chances during the work week.

Looking ahead our rain chances will continue into the weekend as the
short wave trough moves into the region./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  82  67  80 /  54  67  49  58
Meridian      70  83  67  80 /  46  64  49  62
Vicksburg     71  82  67  80 /  62  60  51  60
Hattiesburg   72  84  68  82 /  30  66  45  61
Natchez       71  80  67  79 /  49  66  52  67
Greenville    70  82  68  81 /  64  48  32  53
Greenwood     69  81  66  80 /  64  57  37  54

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/27/JPM/17
Hazardous weather outlook, May 27, 3:04 PM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
304 PM CDT Sat May 27 2017

ARZ074-075-MSZ027>036-282015-
Ashley-Chicot-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-
304 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Sunday afternoon through evening

Severe thunderstorms are possible Sunday afternoon into Sunday
night. The primary hazards with these storms will be damaging wind
gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Isolated severe thunderstorms are possible for extreme
southeast Arkansas, portions of northeast Louisiana, portions
of central Mississippi, portions of west central Mississippi,
portions of east central Mississippi, and all of north central
Mississippi on Sunday night.

Severe thunderstorms are possible for portions of north
central Mississippi, portions of northwest Mississippi,
portions of central Mississippi, northeast Mississippi, west
central Mississippi, southwest Mississippi, and northeast
Louisiana Monday through Monday night.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Monday night.

MSZ018-019-025-026-282015-
Bolivar-Sunflower-Leflore-Grenada-
304 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of north central
Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Sunday

Severe thunderstorms are possible overnight tonight into early
Sunday morning, then again on Sunday afternoon into Sunday night.
The primary hazards with these storms will be damaging wind gusts
and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Isolated severe thunderstorms are possible for extreme
southeast Arkansas, portions of northeast Louisiana, portions
of central Mississippi, portions of west central Mississippi,
portions of east central Mississippi, and all of north central
Mississippi on Sunday night.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday night.

LAZ007>009-015-016-023-025-MSZ037>045-047-048-282015-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Tensas-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Warren-Hinds-
304 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Sunday afternoon into Sunday night

Severe thunderstorms are possible SUnday afternoon into Sunday
night. The primary hazards with these storms will be damaging wind
gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Isolated severe thunderstorms are possible for extreme
southeast Arkansas, portions of northeast Louisiana, portions
of central Mississippi, portions of west central Mississippi,
portions of east central Mississippi, and all of north central
Mississippi on Sunday night.

Isolated severe thunderstorms are possible for portions of
central Mississippi, east central Mississippi, south central
Mississippi, and southeast Mississippi Monday through Monday
night.

Severe thunderstorms are possible for portions of north
central Mississippi, portions of northwest Mississippi,
portions of central Mississippi, northeast Mississippi, west
central Mississippi, southwest Mississippi, and northeast
Louisiana Monday through Monday night.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Monday night.

LAZ024-026-MSZ046-049>065-282015-
Catahoula-Concordia-Kemper-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
304 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Sunday

Isolated severe thunderstorms are possible overnight tonight into
early Sunday morning. The primary hazards with these storms will
be damaging wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Severe thunderstorms are possible for portions of east central
Mississippi, portions of central Mississippi, portions of west
central Mississippi, southwest Mississippi, portions of
southeast Mississippi, south central Mississippi, and portions
of northeast Louisiana on Sunday night.

Isolated severe thunderstorms are possible for portions of
central Mississippi, east central Mississippi, south central
Mississippi, and southeast Mississippi Monday through Monday
night.

Severe thunderstorms are possible for portions of north
central Mississippi, portions of northwest Mississippi,
portions of central Mississippi, northeast Mississippi, west
central Mississippi, southwest Mississippi, and northeast
Louisiana Monday through Monday night.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Monday night.

MSZ066-072>074-282015-
Jones-Marion-Lamar-Forrest-
304 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Severe thunderstorms are possible for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi Monday through Monday night.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 28, 1:30 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
130 AM CDT SUN MAY 28 2017

MSZ029>033-280730-
Lowndes MS-Oktibbeha MS-Clay MS-Choctaw MS-Webster MS-
130 AM CDT SUN MAY 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE GOLDEN TRIANGLE
AREA THROUGH 230 AM CDT...

At 128 AM CDT, Meteorologists were tracking a line of strong
thunderstorms extending from Pittsboro to Houston to Amory. Movement
was south at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Starkville, Columbus, West Point, Columbus AFB, Montpelier, Eupora,
Ackerman, Caledonia, Maben, Mathiston, Crawford, Sessums, Craig
Springs, Longview, Oktoc, Bent Oak, Clarkson, Steens, Pheba and
Muldrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 800 AM CDT for
central, north central and northeastern Mississippi.

LAT...LON 3329 8830 3329 8945 3343 8945 3346 8938
      3346 8951 3372 8951 3374 8904 3376 8893
      3381 8893 3381 8872 3368 8872 3367 8849
      3365 8851 3369 8837 3374 8833 3374 8825
TIME...MOT...LOC 0628Z 343DEG 35KT 3395 8957 3392 8888 3396 8830

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:30 AM CDTSpecial Weather StatementJANChoctaw, Clay, Lowndes, Oktibbeha, Webster60 min
May 28, 4:39 AM CDTSpecial Weather StatementJANBolivar51 min
May 28, 7:42 AM CDTSpecial Weather StatementJANWarren33 min
May 28, 10:50 AM CDTSpecial Weather StatementJANForrest, Lamar, Marion55 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.